Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Flagstaff, AZ

July 28, 2021

NWS Flagstaff, AZ issued this special weather statement at Jul 28, 2021, 6:47 PM MST. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2021, 6:47 PM MST (01:47 UTC)
Expired
Jul 28, 2021, 7:15 PM MST
In force
28 min
Issued by
NWS Flagstaff, AZ

The radar

The Flagstaff radar (KFSX), 101 km from the middle of the area, began a volume at 01:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 1.8 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2021-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 132 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2021-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
132 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1687 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

857 
WWUS85 KFGZ 290147
SPSFGZ

Special Weather Statement
National Weather Service Flagstaff AZ
647 PM MST Wed Jul 28 2021
 
AZZ013-016-290215-
Little Colorado River Valley in Navajo County-Eastern Mogollon Rim-
647 PM MST Wed Jul 28 2021

...STRONG THUNDERSTORM NEAR SNOWFLAKE AND TAYLOR IN NAVAJO COUNTY 
UNTIL 715 PM MST...

At 646 PM MST, Doppler radar was tracking a strong thunderstorm near
Taylor, or 16 miles north of Show Low, moving west at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Taylor, Shumway and Snowflake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3457 11004 3440 10996 3431 11018 3454 11027
TIME...MOT...LOC 0146Z 069DEG 9KT 3448 11006 

$$

TPS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 28, 2:31 PM MST, 4 hours 16 minutes earlier.

Area forecast discussion, Jul 28, 2:31 PM MST, 4 hours 16 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
231 PM MST Wed Jul 28 2021

.SYNOPSIS...Plentiful monsoon moisture will persist over northern
Arizona through the weekend. The greatest thunderstorm coverage is
expected on Thursday and Friday, with storms capable of producing
high rain rates and flash flooding.

&&

.DISCUSSION...Modest thunderstorm activity is present over
northern Arizona this afternoon coverage-wise, though a few storms
have produced some impressive rain rates. Expect storm coverage to
gradually decrease starting around 5-6 pm, with the majority of
thunderstorm activity ceasing by around 9 pm. The exception will
be in portions of eastern Arizona, where activity moving west out
of New Mexico could bring a few areas some rain overnight.

An increase in storm coverage and rainfall intensity relative to
today is forecast for Thursday. Precipitable water values will be
slightly higher, but in addition a westward moving short wave
trough is forecast to move across northern Mexico, with some
influence from this wave extending northward into Arizona. HREF
forecasts indicate the greatest threat for heavy rain tomorrow
over the White Mountains and atop the Mogollon Rim north of
Payson, though a notable chance for heavy rain exists near and
west of Flagstaff as well.

On Friday, the threat for heavy rain is expected to be focused
primarily from I-17/US 89 westward as the short wave trough
continues its westward trek. ECMWF rain EFI values are somewhat
enhanced north and west of Flagstaff, matching with the expected
heavy rain potential. Though this event does not appear to be
quite as prolific rainfall-wise as the event last weekend for
most locations, flash flooding is still a significant threat as
soils are quite saturated.

Saturday and Sunday...High atmospheric moisture content will
persist. No discernible enhanced forcing is identifiable in this
time frame, but weak steering flow is expected as the high center
sits just to our east/southeast in the EC ensemble mean. Even
without much forcing, storms will be capable of high rain rates
with the weak steering flow.

Monday through Wednesday...A modest decrease in precipitable water
is possible through this time frame, with the high center drifting
nearly overhead in the EC ensemble mean. This may have a tendency
to lead to a decrease in thunderstorm coverage and intensity.
Looking at individual ensemble members, precip chances decrease
notably from Monday into Tuesday/Wednesday. However, a few
members maintain daily rainfall accumulation through this period.
In general, a downturn in rainfall coverage/intensity may occur around
the middle of next week, but it is not a guarantee.

&&

.AVIATION...For the 00Z package...Thunderstorm coverage is
expected to start to decrease around 00z, with most activity
winding down by around 03-04z. Isolated storms may move in from
New Mexico overnight. Otherwise, expect thunderstorms to begin
again around 18z Thursday. More extensive coverage of storms
producing MVFR cig/vsby is expected Thursday afternoon. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Scattered to widespread thunderstorm coverage is
expected both Thursday and Friday, with Friday's coverage being
greatest near and west of I-17/US 89. Light winds are expected
outside of thunderstorm activity.

Saturday through Monday...Scattered storms with a heavy rain
threat are forecast Saturday and Sunday. Storm coverage and
rainfall intensity may begin to decrease on Monday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...AT
AVIATION...AT
FIRE WEATHER...AT

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Jul 28, 2:18 PM MST, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
218 PM MST WED JUL 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     FLASH FLOOD      TWIN ARROWS             35.17N 111.26W
07/27/2021                   COCONINO           AZ   LAW ENFORCEMENT

            TWIN ARROWS DIRECTOR OF SECURITY REPORTED
            THAT MAJOR PORTIONS OF THE PROPERTY WERE
            FLOODED AND THAT FLOOD WATERS SENT DEBRIS
            ALL OVER THE ROADS.

&&

TM
Special weather statement, Jul 28, 6:47 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
647 PM MST Wed Jul 28 2021

AZZ013-016-290215-
Little Colorado River Valley in Navajo County-Eastern Mogollon Rim-
647 PM MST Wed Jul 28 2021

...STRONG THUNDERSTORM NEAR SNOWFLAKE AND TAYLOR IN NAVAJO COUNTY
UNTIL 715 PM MST...

At 646 PM MST, Doppler radar was tracking a strong thunderstorm near
Taylor, or 16 miles north of Show Low, moving west at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Taylor, Shumway and Snowflake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3457 11004 3440 10996 3431 11018 3454 11027
TIME...MOT...LOC 0146Z 069DEG 9KT 3448 11006

TPS

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 7:06 PM MSTFlash Flood Warning Considerable damage threatFGZNavajo3 hr
Jul 28, 7:18 PM MSTFlash Flood Warning Considerable damage threatFGZNavajo3 hr
Jul 29, 11:48 AM MSTFlash Flood Warning Considerable damage threatFGZApache3 hr
Jul 29, 11:57 AM MSTSevere Thunderstorm WarningFGZApache, Navajo33 min
Jul 29, 12:21 PM MSTSevere Thunderstorm WarningFGZApache24 min
Jul 29, 12:36 PM MSTSevere Thunderstorm WarningFGZCoconino24 min
Jul 29, 12:44 PM MSTSevere Thunderstorm WarningFGZApache31 min
Jul 29, 12:53 PM MSTFlash Flood Warning Considerable damage threatFGZApache3 hr
Jul 29, 12:57 PM MSTFlash Flood Warning Considerable damage threatFGZApache, Navajo3 hr
Jul 29, 1:07 PM MSTSevere Thunderstorm WarningFGZApache, Navajo38 min
Jul 29, 1:10 PM MSTSevere Thunderstorm WarningFGZApache50 min
Jul 29, 1:13 PM MSTSevere Thunderstorm WarningFGZApache32 min
Jul 29, 1:23 PM MSTSevere Thunderstorm WarningFGZYavapai37 min
Jul 29, 2:05 PM MSTFlash Flood WatchFGZApache, Coconino, Navajo, Yavapai31 hr
Jul 29, 2:09 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai3 hr
Jul 29, 2:16 PM MSTFlash Flood Warning Considerable damage threatFGZApache, Navajo3 hr
Jul 29, 2:41 PM MSTSevere Thunderstorm WarningFGZYavapai34 min
Jul 29, 3:03 PM MSTSevere Thunderstorm WarningFGZApache, Navajo27 min
Jul 29, 3:41 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino, Navajo3 hr
Jul 29, 4:03 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.